Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Diabetes

Blood sugar problems from prednisone use

11/06/2006

Question:

My elderly mother has recently developed "reactive hypoglycemia" which her endocrinologist tells her is a result of the long-term prednisone therapy she`s been on for the past year and half as treatment for her MG.

The endocrinologist also said that the hypoglycemia could turn into diabetes.

I know that diabetes is a known side-effect of prednisone use. My question is: is this a "reversible" side-effect once the prednisone is discontinued--or is my mother stuck with this now?

Thank you for your help.

Answer:

There are several subtleties to this question:  ordinarily, we think of prednisone as making blood sugars higher and worsening diabetes rather than causing low sugars.  The reasoning in this situation is that prednisone which is a synthetic version of the steroid cortisol released by the adrenal gland is telling the gland that regulates the adrenal, the pituitary, that there is enough steroid in the body and shutting off the adrenal production of cortisol.  That is the result of a "feedback" signaling system similar to how your thermostat works in your home to regulate the temperature:  when the temperature reaches the target level, the thermostat turns off the furnace.  If the temperature reaches that target because it is a warm day rather than because the furnace did the job, the furnace will shut off sooner.  If, when the time comes, your mother is taken off the prednisone very gradually, allowing the pituitary gland to regain its ability to respond to the lack of steroid, it should be reversible.

In the meantime, one thing that might help is to look at what times of day the reactive hypoglycemia is taking place and at the times of day that the prednisone is being given.  If for example the prednisone is all given in the morning and the reactive hypoglycemia spells are mostly in the late afternoon, evening or overnight hours, it may be that the prednisone is working to shut off the adrenal but is not lasting in the bloodstream long enough.  It may help to divide up the prednisone and take part of the dose at different times of day, even though the total daily dose is kept the same.

For more information:

Go to the Diabetes health topic, where you can:

Response by:

Robert M Cohen, MD Robert M Cohen, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati